n African Journal of Psychiatry - Neuropsychiatric complications associated with interferon - alpha -2b treatment of malignant melanoma : case report
|Article Title||Neuropsychiatric complications associated with interferon - alpha -2b treatment of malignant melanoma : case report|
|© Publisher:||In House Publications|
|Journal||African Journal of Psychiatry|
|Author||W. Enudi and O.J. Udolu|
|Publication Date||Aug 2009|
|Pages||227 - 228|
|Keyword(s)||Mania, Melanoma and Treatment|
Several adverse effects have been associated with interferon alpha 2b treatment and neuropsychiatric effects have also been commonly reported. Psychosis and mood disorders have been described in the literature. This case report is of a 30 year old man with malignant melanoma stage 3a who was receiving adjuvant alpha 2b interferon and developed a manic episode two weeks post switching after one month of treatment on a high dose to a low dose. There was no previous psychiatric illness and no known family history of mental illness. This is in keeping with previous reports that mania has been observed in patients undergoing interferon treatment especially after significant dose-reduction or treatment breaks. Mania induced by interferon responds well to antimanic drugs. Since interferon alpha 2b is now commonly used in the treatment of malignant melanoma and other conditions, the need to be aware of its neuropsychiatric complications is essential.
Article metrics loading...